NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which patient goal is written in a SMART way?

  1. AThe patient will feel better soon
  2. BThe patient will try to eat more
  3. CThe patient will improve mobility
  4. DThe patient will walk 20 metres with a frame by Friday
2.Nursing fundamentalsHard

Which task should a registered nurse not delegate to a healthcare assistant (nursing assistant)?

  1. ATaking routine observations on a stable patient
  2. BHelping a patient with a morning wash
  3. CAssessing a patient who reports new chest pain
  4. DRecording a patient's oral fluid intake
3.Infection control & patient safetyMedium

Which cleaning product is recommended for the room of a patient with Clostridioides difficile?

  1. AA scented air freshener spray
  2. BA sporicidal agent, such as a chlorine-based solution
  3. CAlcohol-based wipes, used on every surface twice a day
  4. DPlain water and a clean microfiber cloth
4.Infection control & patient safetyHard

A patient is on contact precautions. Which task is appropriate for the nurse to delegate to assistive personnel?

  1. ADeciding when the precautions can be stopped
  2. BAssessing the wound for new signs of infection during the bath
  3. CTeaching the family how to follow the precautions
  4. DHelping the patient bathe while wearing a gown and gloves
5.Prioritization & delegationMedium

A conscious patient with hypoglycemia drank juice 15 minutes ago. The glucose is now 62 mg/dL (3.4 mmol/L). What should the nurse do next?

  1. AGive another serving of fast-acting carbohydrate and recheck in 15 minutes
  2. BRecord the result and recheck the glucose at the usual time before the evening meal
  3. CWait another hour, because juice can take a long time to work
  4. DGive the next scheduled dose of rapid-acting insulin with the meal
6.Prioritization & delegationHard

Which child should the nurse see first?

  1. AA toddler with a temperature of 38.4 °C who is playing with toys
  2. BA teenager with asthma whose peak flow is 90% of their personal best
  3. CAn infant with RSV who has nasal flaring, chest retractions and an SpO₂ of 89%
  4. DA school-aged child with a leg cast who is asking for a drink
7.Clinical nursingMedium

Which adverse effects should be monitored for in a patient receiving IV gentamicin?

  1. AHair loss and weight gain
  2. BKidney damage and hearing loss
  3. CConstipation and urinary retention
  4. DHyperglycaemia and tremor
8.Clinical nursingHard

A day after surgery, a patient's haemoglobin has fallen from 125 g/L to 85 g/L (12.5 to 8.5 g/dL) and their heart rate has risen to 118/min. What is the priority?

  1. ARecheck the haemoglobin next week
  2. BDocument the result and take no further action
  3. CEncourage the patient to eat iron-rich foods
  4. DEscalate urgently, as the patient may be bleeding
9.Lab values & electrolytesMedium

How should a patient collect a clean-catch midstream urine sample?

  1. ACollect the very first urine of the stream directly in the sterile cup
  2. BCollect urine from the toilet bowl after voiding into the toilet
  3. CClean the area, start voiding into the toilet, then catch the middle part
  4. DFill the cup completely, then add tap water if there is not enough
10.Lab values & electrolytesHard

The nurse teaches a patient who is starting warfarin. Which statement shows a need for further teaching?

  1. A"If I miss a dose, I will take two tablets the next day"
  2. B"I will have my INR checked as often as I am told to"
  3. C"I will tell my dentist and pharmacist that I take warfarin"
  4. D"I will keep my intake of green leafy vegetables about the same"
11.PharmacologyMedium

A patient takes cholestyramine. How should other oral medicines be timed?

  1. ATiming does not matter, as cholestyramine is not absorbed
  2. BTake them all at the same time as cholestyramine
  3. CMix them into the cholestyramine drink so they are taken together
  4. DTake them 1 hour before or several hours after cholestyramine
12.PharmacologyHard

Why are tetracyclines usually avoided in pregnancy and in young children (under 8 years in US guidance, under 12 years in the UK)?

  1. AThey bind to growing teeth and bone and stain the teeth permanently
  2. BThey cause grey baby syndrome in infants
  3. CThey cause severe hearing loss in children
  4. DThey block the action of growth hormone and stunt the child's growth
13.Med-surg: cardiovascular & respiratoryMedium

A patient has exercise-induced asthma. Which advice is most appropriate?

  1. AAvoid all forms of exercise permanently to prevent attacks
  2. BTake a beta-blocker before exercise
  3. CUse the reliever inhaler shortly before exercise and warm up
  4. DExercise only in cold, dry air to toughen the airways
14.Med-surg: cardiovascular & respiratoryHard

During a cardiac arrest, the monitor shows an organised rhythm, but there is no pulse. What should the team do?

  1. ADeliver an unsynchronised shock at once and then check the pulse
  2. BContinue CPR and give adrenaline (epinephrine), as the rhythm is non-shockable
  3. CGive adenosine to slow the rhythm down
  4. DStop CPR, because an organised rhythm on the monitor means recovery
15.Med-surg: neuro, endocrine & renalMedium

Why is metformin usually withheld during acute kidney injury or around iodinated contrast in at-risk patients?

  1. AIt causes severe hypoglycaemia when given together with contrast
  2. BIt blocks the contrast so the scan cannot be read
  3. CIt can accumulate and raise the risk of lactic acidosis
  4. DIt causes hyperkalaemia when the kidneys are injured
16.Med-surg: neuro, endocrine & renalHard

Two days after surgery, an 80-year-old woman is quiet, sleepy, slow to answer and eating little. Her daughter says she is "not herself". What should the nurse suspect?

  1. ASimple low mood about being in hospital
  2. BThe start of Alzheimer's disease
  3. CNormal tiredness after an operation
  4. DHypoactive delirium
17.Med-surg: GI, perioperative & oncologyMedium

Which group of findings suggests obstruction of the bile duct?

  1. ANormal skin colour with diarrhoea and fever
  2. BPale urine, dark stools and a flapping tremor
  3. CJaundice, dark urine, pale stools and itching
  4. DRed urine, black stools and a high blood glucose
18.Med-surg: GI, perioperative & oncologyHard

On day 2 after upper abdominal surgery, a patient has a temperature of 37.8 °C, SpO₂ 93% on air and reduced breath sounds at both bases. They have not used their incentive spirometer because of pain. What is the most appropriate nursing plan?

  1. AStop all analgesia so that the patient can cough more strongly
  2. BKeep the patient in bed and restrict movement until the fever settles
  3. CBetter pain control, sitting up, deep breathing, mobilising and reporting
  4. DGive oxygen at 15 L/min and leave the patient to rest quietly
19.Maternity & obstetric nursingMedium

In which order do the final cardinal movements of labour occur after extension?

  1. ARestitution, external rotation, expulsion
  2. BExternal rotation, flexion, expulsion
  3. CInternal rotation, descent, expulsion
  4. DExpulsion, restitution, external rotation
20.Maternity & obstetric nursingHard

A newborn has a deep dimple with a tuft of hair over the lower spine. What is the significance?

  1. AIt means the baby will have hip dysplasia
  2. BIt may be a sign of an underlying spinal defect
  3. CIt is an expected birthmark with no meaning
  4. DIt is a sign of congenital heart disease
21.Pediatric nursingMedium

A 6-month-old's left eye turns inwards all the time. What should the nurse do?

  1. AReassure the parents that this always resolves by school age
  2. BRefer the baby to an eye specialist
  3. CCover the right eye with a patch at home without review
  4. DAdvise them to wait until the child can read letters
22.Pediatric nursingHard

A 15-year-old boy with mumps develops a painful, swollen testis. What is the most likely explanation?

  1. AA late side effect of the MMR vaccine given in childhood
  2. BMumps orchitis, a known complication after puberty
  3. CTesticular cancer unrelated to the infection
  4. DAn inguinal hernia caused by coughing
23.Mental health nursingMedium

A few hours after the first dose of haloperidol, a young man's neck twists to one side and his eyes roll upward. What is this?

  1. ATardive dyskinesia
  2. BAcute dystonia
  3. CSerotonin syndrome
  4. DNeuroleptic malignant syndrome
24.Mental health nursingHard

A patient taking an MAOI returns from a party with a severe headache at the back of the head, a stiff neck and palpitations. What should the nurse do first?

  1. AGive a cup of strong coffee for the headache
  2. BAdvise her to lie down and sleep it off
  3. CGive her next MAOI dose early
  4. DCheck the blood pressure and notify the prescriber urgently
25.Nursing math & unit conversionsMedium
12345678910111205:10?5:10 AM5:10 PM7:10 AM4:10 AM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 05:10 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

05:10
  1. 15:10 AM
  2. 25:10 PM
  3. 37:10 AM
  4. 44:10 AM
26.Nursing math & unit conversionsHard
00:0017:2504:25t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 17:25 and finishes at 04:25 the next morning (24-hour clock). How many minutes t did it run?

17:2504:25
t = min
27.Dosage calculationsMedium
024681010 mL

A child weighing 12 kg is prescribed 10 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

12 kg10 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 0.27 mg. The ampoule contains 500 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

0.27 mg500 mcg/mL
V = mL
29.IV infusion ratesMedium
1500 mL15 gtt/mL10 h? gtt/min

Infuse 1500 mL over 10 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1500 mL10 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
250 mg250 mL20 gtt/mL60 mg/h? gtt/min

250 mg of a drug is diluted in 250 mL and given by gravity through a set of 20 gtt/mL. The order is 60 mg per hour. Find the drip rate R in drops per minute.

250 mg/250 mL60 mg/h20 gtt/mL
R = gtt/min
31.Pediatric & critical-care dosingMedium
25 000 units250 mLheparin? mL/h74 kg20 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 250 mL. The order is 20 units/kg/h for a patient who weighs 74 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/250 mL20 units/kg/h74 kg
R = mL/h
32.Pediatric & critical-care dosingHard
4 mg250 mLnorepinephrine? mL/h61 kg2 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 61 kg has an order for norepinephrine at 2 mcg/min. The bag contains 4 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

4 mg/250 mL2 mcg/min61 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup250 mLwater150 mLjuice200 mLice chips240 mLIV infusion125 mL/h × 8 hIV antibiotic2 × 100 mLurine200 mLurine500 mLurine450 mLurine250 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 90 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

90 kg8 hurine: 200 mLurine: 500 mLurine: 450 mLurine: 250 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
500 mL→ 125 mL/hstart 18:00ttotal​ = ? h100 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 18:00 at 100 mL/h. After 2 hours the rate is changed to 125 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL100 mL/h · 2 h125 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: constantly moist; activity: chairfast; mobility: completely immobile; nutrition: excellent; friction and shear: problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 97% on room air, blood pressure 84/50 mmHg, pulse 76/min, alert, temperature 36.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 97%airSBP 84HR 76AT 36.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 18 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 18 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 46 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 46 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus arrhythmiasinus rhythm with PVCsatrial fibrillationatrial flutter, 2:1 conduction

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus arrhythmia
  2. 2sinus rhythm with PVCs
  3. 3atrial fibrillation
  4. 4atrial flutter, 2:1 conduction
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVidioventricular rhythmatrial flutter, 2:1 conductiontorsades de pointesventricular fibrillation

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1idioventricular rhythm
  2. 2atrial flutter, 2:1 conduction
  3. 3torsades de pointes
  4. 4ventricular fibrillation

3Solutions

1.Nursing fundamentals

Answer: D · The patient will walk 20 metres with a frame by Friday

Why this is the answer

A SMART goal states exactly what is expected, how it will be measured and by when. "Walk 20 metres with a frame by Friday" can be checked; "feel better" cannot.

Answer

D · The patient will walk 20 metres with a frame by Friday
2.Nursing fundamentals

Answer: C · Assessing a patient who reports new chest pain

Why this is the answer

New symptoms in a patient need registered nurse assessment and decision-making. Routine, predictable tasks with stable patients can be delegated with clear instructions.

Answer

C · Assessing a patient who reports new chest pain
3.Infection control & patient safety

Answer: B · A sporicidal agent, such as a chlorine-based solution

Why this is the answer

C. difficile spores resist alcohol and many standard disinfectants, so a sporicidal agent such as a chlorine-based product is used for the environment and equipment.

Answer

B · A sporicidal agent, such as a chlorine-based solution
4.Infection control & patient safety

Answer: D · Helping the patient bathe while wearing a gown and gloves

Why this is the answer

Assistive personnel can carry out routine care for a stable patient, using the correct PPE. Assessment, teaching and clinical judgement, such as deciding when to stop precautions, cannot be delegated to them.

Answer

D · Helping the patient bathe while wearing a gown and gloves
5.Prioritization & delegation

Answer: A · Give another serving of fast-acting carbohydrate and recheck in 15 minutes

Why this is the answer

If the glucose is still below the hypoglycemia threshold after treatment (70 mg/dL in US guidance, 4.0 mmol/L in UK guidance), the fast-acting carbohydrate is repeated and the glucose rechecked. Once it is normal, a snack or meal helps keep it stable.

Answer

A · Give another serving of fast-acting carbohydrate and recheck in 15 minutes
6.Prioritization & delegation

Answer: C · An infant with RSV who has nasal flaring, chest retractions and an SpO₂ of 89%

Why this is the answer

Nasal flaring, retractions and low SpO₂ show respiratory distress, and infants can deteriorate very quickly. A playing child with fever, a thirsty child and a teenager with near-normal peak flow are stable.

Answer

C · An infant with RSV who has nasal flaring, chest retractions and an SpO₂ of 89%
7.Clinical nursing

Answer: B · Kidney damage and hearing loss

Why this is the answer

Gentamicin is nephrotoxic and ototoxic. Blood levels and renal function are monitored, and any tinnitus, dizziness or hearing change is reported.

Answer

B · Kidney damage and hearing loss
8.Clinical nursing

Answer: D · Escalate urgently, as the patient may be bleeding

Why this is the answer

A large fall in haemoglobin with tachycardia suggests ongoing blood loss. The nurse assesses the patient with ABCDE, checks wounds and drains and escalates for urgent review.

Answer

D · Escalate urgently, as the patient may be bleeding
9.Lab values & electrolytes

Answer: C · Clean the area, start voiding into the toilet, then catch the middle part

Why this is the answer

Cleaning the urethral area and discarding the first part of the stream reduce contamination from skin and urethral bacteria. The inside of the sterile container must not be touched, and the sample should reach the laboratory promptly.Checked against: Clean catch urine sample · MedlinePlus (NIH) (2024)

Answer

C · Clean the area, start voiding into the toilet, then catch the middle part
10.Lab values & electrolytes

Answer: A · "If I miss a dose, I will take two tablets the next day"

Why this is the answer

Doubling a missed warfarin dose can raise the INR and cause bleeding; the patient should follow the prescriber's instructions, usually taking the missed dose the same day or skipping it. A steady vitamin K intake, regular INR checks and telling other providers are correct.Checked against: Warfarin (drug information) · MedlinePlus (NIH) (2026)

Answer

A · "If I miss a dose, I will take two tablets the next day"
11.Pharmacology

Answer: D · Take them 1 hour before or several hours after cholestyramine

Why this is the answer

Bile acid sequestrants bind many drugs, such as warfarin, digoxin and levothyroxine, as well as fat-soluble vitamins. Other drugs are taken about 1 hour before or 4–6 hours after it.

Answer

D · Take them 1 hour before or several hours after cholestyramine
12.Pharmacology

Answer: A · They bind to growing teeth and bone and stain the teeth permanently

Why this is the answer

Tetracyclines chelate calcium and are deposited in growing teeth and bones. This can cause permanent yellow-brown staining of the teeth and may affect bone growth. Short courses of doxycycline are sometimes still used in younger children for specific serious infections.

Answer

A · They bind to growing teeth and bone and stain the teeth permanently
13.Med-surg: cardiovascular & respiratory

Answer: C · Use the reliever inhaler shortly before exercise and warm up

Why this is the answer

A short-acting bronchodilator taken shortly before exercise, a gradual warm-up and covering the mouth in cold air help prevent symptoms. Frequent exercise symptoms may mean asthma is poorly controlled and preventer treatment needs review.

Answer

C · Use the reliever inhaler shortly before exercise and warm up
14.Med-surg: cardiovascular & respiratory

Answer: B · Continue CPR and give adrenaline (epinephrine), as the rhythm is non-shockable

Why this is the answer

Pulseless electrical activity is a non-shockable rhythm. Treatment is high-quality CPR, adrenaline as soon as possible and repeated, and a search for reversible causes (the 4 Hs and 4 Ts, such as hypoxia, hypovolaemia, tension pneumothorax and tamponade). Shocks are only for VF and pulseless VT.

Answer

B · Continue CPR and give adrenaline (epinephrine), as the rhythm is non-shockable
15.Med-surg: neuro, endocrine & renal

Answer: C · It can accumulate and raise the risk of lactic acidosis

Why this is the answer

Metformin is excreted by the kidneys. In AKI, or when contrast could worsen kidney function, it may accumulate and increase the risk of lactic acidosis. It is withheld according to kidney function and local guidance and restarted when renal function is stable.

Answer

C · It can accumulate and raise the risk of lactic acidosis
16.Med-surg: neuro, endocrine & renal

Answer: D · Hypoactive delirium

Why this is the answer

Hypoactive delirium presents with drowsiness, withdrawal and slowness rather than agitation, so it is often missed. It has a worse prognosis than the hyperactive form. A family report of a sudden change is important, and a screening tool such as the 4AT or the CAM (Confusion Assessment Method) can be used.

Answer

D · Hypoactive delirium
17.Med-surg: GI, perioperative & oncology

Answer: C · Jaundice, dark urine, pale stools and itching

Why this is the answer

When bile cannot reach the gut, conjugated bilirubin enters the blood and urine (dark urine), stools lose their colour, and bile salts in the skin cause itching. Causes include gallstones and pancreatic cancer.

Answer

C · Jaundice, dark urine, pale stools and itching
18.Med-surg: GI, perioperative & oncology

Answer: C · Better pain control, sitting up, deep breathing, mobilising and reporting

Why this is the answer

Basal atelectasis is common after upper abdominal surgery when pain limits deep breathing. Good analgesia, upright positioning, deep breathing exercises, incentive spirometry, supported coughing and early mobilisation re-expand the lungs. The findings are reported, because they may progress to pneumonia; oxygen is given to target if needed.

Answer

C · Better pain control, sitting up, deep breathing, mobilising and reporting
19.Maternity & obstetric nursing

Answer: A · Restitution, external rotation, expulsion

Why this is the answer

After extension delivers the head, it rotates back into line with the shoulders (restitution), then rotates further as the shoulders turn (external rotation), and finally the body is born (expulsion).

Answer

A · Restitution, external rotation, expulsion
20.Maternity & obstetric nursing

Answer: B · It may be a sign of an underlying spinal defect

Why this is the answer

A sacral dimple with a hair tuft, swelling or skin change may indicate spina bifida occulta or a tethered cord. It should be reported, and spinal ultrasound is often arranged.

Answer

B · It may be a sign of an underlying spinal defect
21.Pediatric nursing

Answer: B · Refer the baby to an eye specialist

Why this is the answer

An occasional squint is common in the first months, but a constant squint, or any squint after about 4–6 months, needs specialist assessment. Without treatment, the brain may suppress the image from the turning eye, causing amblyopia.

Answer

B · Refer the baby to an eye specialist
22.Pediatric nursing

Answer: B · Mumps orchitis, a known complication after puberty

Why this is the answer

Orchitis is a common complication of mumps in males after puberty, usually a few days after the parotid swelling. It is painful and, rarely, reduces fertility. Supportive care includes analgesia and scrotal support.

Answer

B · Mumps orchitis, a known complication after puberty
23.Mental health nursing

Answer: B · Acute dystonia

Why this is the answer

Acute dystonia occurs within hours to days of starting or increasing an antipsychotic, especially in young men. It is treated with an anticholinergic (such as benztropine or procyclidine) or diphenhydramine as prescribed.

Answer

B · Acute dystonia
24.Mental health nursing

Answer: D · Check the blood pressure and notify the prescriber urgently

Why this is the answer

These are signs of a hypertensive crisis. Check the blood pressure, keep her under observation and get urgent medical help. Caffeine would make it worse.

Answer

D · Check the blood pressure and notify the prescriber urgently
25.Nursing math & unit conversions

Answer: 5:10 AM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

05 → 5 AM

Answer

5:10 AM

Answer

5:10 AM
26.Nursing math & unit conversions

Answer: t = 660 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

17:25 → 24:00 = 395 min

After midnight

00:00 → 04:25 = 265 min

Total

t = 395 + 265 = 660 min

Answer

t = 660 min
27.Dosage calculations

Answer: V = 4.8 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 10·12 = 120 mg

Volume

V = 120/25 = 4.8 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 4.8 mL
28.Dosage calculations

Answer: V = 0.54 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

0.27 mg = 270 mcg

Volume

V = 270/500 = 0.54 mL

Answer

V = 0.54 mL
29.IV infusion rates

Answer: R = 38 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

10·60 = 600 min

Drip rate

R = 1500·15/600 = 37.5 ≈ 38 gtt/min

Answer

R = 38 gtt/min

At the bedside you round to the nearest whole drop: 38 gtt/min.

30.IV infusion rates

Answer: R = 20 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

250/250 = 1 mg/mL

Volume per hour

60/1 = 60 mL/h

Drip rate

R = 60·20/60 = 20 gtt/min

Answer

R = 20 gtt/min
31.Pediatric & critical-care dosing

Answer: R = 14.8 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

20·74 = 1 480 units/h

Concentration

25 000/250 = 100 units/mL

Pump rate

R = 1480/100 = 14.8 mL/h

Answer

R = 14.8 mL/h
32.Pediatric & critical-care dosing

Answer: R = 7.5 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

4 000/250 = 16 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

2·60 = 120 mcg/h

Pump rate

R = 120/16 = 7.5 mL/h

Answer

R = 7.5 mL/h
33.IV fluids & fluid balance

Answer: U = 1.94 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

200 + 500 + 450 + 250 = 1400 mL

Per kilogram per hour

U = 1400/(90·8) = 1.944 ≈ 1.94 mL/kg/h

Answer

U = 1.94 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 4.4 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

100·2 = 200 mL
500 − 200 = 300 mL left

Second part

300/125 = 2.4 h

Total time

t = 2 + 2.4 = 4.4 h

Answer

t = 4.4 h

That is about 4 h 24 min, so the bag runs out at about 22:24.

35.Clinical assessment scores

Answer: B = 13

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: constantly moist → 1
activity: chairfast → 2
mobility: completely immobile → 1
nutrition: excellent → 4
friction and shear: problem → 1

Add

Braden total = 4 + 1 + 2 + 1 + 4 + 1 = 13

Answer

B = 13
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 97% → 0
on air → 0
SBP 84 mmHg → 3
HR 76/min → 0
alert (A) → 0
T 36.5 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: PaCO₂ = 35 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·18 + 8 = 35 mmHg
range: 33–37 mmHg

Answer

PaCO₂ = 35 mmHg
38.Arterial blood gas interpretation

Answer: PaCO₂ = 53.2 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·46 + 21 = 53.2 mmHg

Answer

PaCO₂ = 53.2 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: atrial fibrillation

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 9 QRS complexes in 6 s, × 10 = 90 per minute.
2. Rhythm: irregularly irregular, R–R from 0.50 to 1.02 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

atrial fibrillation

Answer

atrial fibrillation
40.ECG rhythm strip interpretation

Answer: torsades de pointes

More ventricular rhythms: torsades de pointes is a polymorphic ventricular tachycardia, usually 150–250/min, in which the wide complexes change in height and twist around the baseline, pointing up for a few beats and then down. Textbooks link it to a prolonged QT interval, and magnesium sulfate is the drug resuscitation guidelines name for it. An idioventricular rhythm is a ventricular escape rhythm: regular, wide QRS (0.12 s or more), no P waves, at 20–40/min (an accelerated idioventricular rhythm runs at 40–100/min). Monomorphic VT has identical wide complexes at more than 100/min. VF is chaotic, without any repeating complex.

Five steps

1. Rate: very fast, the complexes are about 6 small boxes apart (about 250 per minute).
2. Rhythm: fast and roughly regular, but the height and direction of the complexes change in a repeating spindle pattern.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: wide and polymorphic; the complexes twist around the baseline, pointing up for a few beats and then down.

Interpretation

torsades de pointes

Answer

torsades de pointes

Torsades de pointes is a polymorphic VT linked to a prolonged QT interval. This is identification practice only.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions